Estimating equations for association structures
Article first published online: 3 MAR 2004
Copyright © 2004 John Wiley & Sons, Ltd.
Statistics in Medicine
Volume 23, Issue 6, pages 859–874, 30 March 2004
How to Cite
Yan, J. and Fine, J. (2004), Estimating equations for association structures. Statist. Med., 23: 859–874. doi: 10.1002/sim.1650
- Issue published online: 3 MAR 2004
- Article first published online: 3 MAR 2004
- Manuscript Accepted: MAR 2003
- Manuscript Received: DEC 2001
- NIH. Grant Numbers: U10AA08401, U10AA08403
- estimating equations;
- marginal regression;
- sandwich estimator
This paper investigates generalized estimating equations for association parameters, which are frequently of interest in family studies, with emphasis on covariance estimation. Separate link functions are used to connect the mean, the scale, and the correlation to linear predictors involving possibly different sets of covariates, and separate estimating equations are proposed for the three sets of parameters. Simulations show that the robust ‘sandwich’ variance estimator and the jackknife variance estimator for the correlation parameters are generally close to the empirical variance for the sample size of 50 clusters. The results contradict Ziegler et al. and Kastner and Ziegler, where the ‘sandwich’ estimator obtained from the software MAREG was shown to be unsuitable for practical usage. The problem appears to arise because the MAREG variance estimator does not account for variability in estimation of the scale parameters, but may be valid with fixed scale. We also find that the formula for the approximate jackknife variance estimator in Ziegler et al. is deficient, resulting in systematic deviations from the fully iterated jackknife variance estimator. A general jackknife formula is provided and performs well in numerical studies. Data from a study on the genetics of alcoholism is used to illustrate the importance of reliable variance estimation in biomedical applications. Copyright © 2004 John Wiley & Sons, Ltd.